Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2002, 3:45 PM MDT for Sherman County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2002, 3:45 PM MDT (21:45 UTC)
- Expired
- Apr 27, 2002, 4:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sherman County, KS
The radar
The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 4:00 PM MDT | Hail 0.75 | Goodland, KS | |
| Apr 27, 4:08 PM MDT | Hail 0.75 | Goodland, KS | |
| Apr 27, 4:21 PM MDT | Hail 1 | Wallace, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -147 m²/s²
- 0-3 km storm-relative helicity
- -195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 272145 SVRGLD KSC181-272215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 415 PM MDT * AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF GOODLAND...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOODLAND AT 405 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3926 10214 3913 10197 3913 10139 3941 10140 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:15 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 27, 2:15 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT SAT APR 27 2002 SURFACE LOW PRESSURE AREA IS LIFTING ENE ACROSS SOUTHERN NEBRASKA AND WILL CONTINUE LIFTING TOWARD WISCONSIN OVERNIGHT. STRONGEST PRESSURE GRADIENT WILL MOVE EAST WITH LOW...BUT EXPECT WINDS TO REMAIN FAIRLY GUSTY THROUGH THIS EVENING. IN THE WAKE OF THE LOW...SFC HIGH PRESSURE WILL NOSE DOWN FROM THE NORTHERN HIGH PLAINS AND DOMINATE THE WEATHER PATTERN OVER THE CWA SUNDAY MORNING. WRAPAROUND MID AND HIGH CLOUDS CONTINUE ACROSS THE NORTH HALF OF CWA EARLY THIS AFTERNOON VCNTY UPPER TROUGH. SOUTH OF THESE CLOUDS HOWEVER...COMBINATION OF AFTERNOON HEATING AND COLD AIR IN MID LEVELS IS CREATING STEEP 700-500 LAPSE RATES OF 7-8 C/KM. STORMS HAVE FORMED ON PALMER DIVIDE AND CHEYENNE RIDGE AND ARE ADVECTING SOUTHEAST THROUGH INSTABILITY AXIS. HAVE CARRIED 30 POPS FOR THIS EVENING AS A RESULT OF RECENT RADAR TRENDS. FEEL THESE STORMS MAY DROP SOME SMALL HAIL WITH COLD MID LEVEL TEMPS. CELLS ARE EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING. UPPER LOW ALONG WEST COAST IS EXPECTED TO DIVE SOUTH NEXT 24-36 HOURS BEFORE TURNING EAST. THIS WILL RESULT IN RIDGING ACROSS CENTRAL ROCKIES AND CENTRAL HIGH PLAINS...WITH RIDGE BEING FLATTENED BY SHORT WAVE IN NORTHERN STREAM. RESULT WILL BE SETTLED AND MILD WEATHER SUNDAY THROUGH TUESDAY. NEXT CHANCE OF PRECIPITATION WILL BE WED-THU AS WEST COAST TROUGH MOVES INTO CENTRAL US. ADDED RAIN CHANCES AND COLDER TEMPS FOR THURSDAY LOOKING AT LATEST AVN...BUT DIDNT BUY COMPLETELY INTO INTENSITY OF COLD AIR AS AVN/MRF ARE DIVERGING A BIT IN THE MEDIUM RANGE. .GLD...NONE. DLF
In the hours before
Special weather statement, Apr 27, 10:43 AM MDT, 5 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT SAT APR 27 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SCATTERED SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE NORTH AND EAST OF OUR AREA BY EARLY AFTERNOON AS A STORM SYSTEM MOVES INTO CENTRAL NEBRASKA. NORTHWEST WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE WITH GUSTS TO 40 MPH THROUGH MUCH OF THE AFTERNOON HOURS TODAY. && RUBIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:20 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 25 min |
| Apr 27, 4:44 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.